Going in circles with rebound headaches

For years I’ve been suffering with rebound headaches from overuse of Excedrin to treat impending migraines. I only realized what my problem was when I went to a neurologist/headache specialist. Once I told him how the headaches woke me every day early in the morning around the same time and taking excedrin would relieve them he put me on a dose of steroids and told me to throw away my excedrin. So I felt great for awhile but then the frequent headaches returned in spite of taking a daily amitryptiline plus magnesium and riboflavin supplements as directed by my neuro. I can’t take imitrex more than 2x per week and needing to function I went back to the excedrin. So I’m caught in a vicious cycle of rebound headaches. I know I can go back to my doc and break the cycle with steroids but then what do I do when the frequent headaches return? I’ve tried ice packs, heat packs, live a healthy lifestyle, am fit in every way other than my head. I keep a headache diary and can discern no pattern or trigger. I’m at my wits end and am getting so depressed. I have a wonderful life with a caring, supportive husband, family and friends but can’t get beyond this constant pain cycle. Has anyone succeeded in kicking rebound headaches long term? Thanks for any help you can provide.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • Anne
    4 years ago

    You may want to try Relpax or Immitrex or one of the medications designed specifically for migraines. It may not be rebound headaches, it may just be that your migraines are too strong for the medication you are taking, so it never quite goes away and just kicks into another cycle. I think the concept of rebound headaches is another way of patient shaming – after all, I never get just a headache, always a migraine, so is it a rebound migraine? Nope.

  • Jenn Lebowitz
    4 years ago

    Hi Jammitt,

    So sorry to hear you’re in so much pain. It sounds like you have done and are doing a lot to try to manage migraine in all the recommended ways.

    While you may get more feedback on personal experience from the community, I thought you might find this article useful- http://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/. Additionally, if you’re interested, this is a link to all our articles on rebound headaches- http://migraine.com/?s=%22rebound+headache%22&submit=Go. Lastly, this is an article on medication overuse headache (moh) – http://migraine.com/blog/safely-using-multiple-pain-relief-medications/.

    We hope this helps. Please do feel free to keep us posted. We’ll be keeping you in our thoughts!

    Best,

    Jenn (Community Manager, Migraine.com)

  • Roz
    4 years ago

    I too suffered with rebound headaches while on Excedrin. My family doctor, who suffers, who also has a mother-in-law that suffers, asked me to try 800 mg of ibuprofen. I thought he was crazy. Excedrin is so powerful and it had helped in the past. Since I am one to at least try a new treatment I said ok. I haven’t used Excedrin since and that has been years ago. I think our bodies get so used to a medication that it just doesn’t affect us the same way it did in the beginning of usage or we just grow tolerant of it. Kind of like shampooing your hair with the same shampoo for years and it builds up. You need a different brand to get it clean. Hope this helps,
    yelloroz

  • Poll